13 December 2010
The National Patient Safety Agency (NPSA) receives more than 100 adverse reports a year relating to lithium. Errors include failure to monitor serum levels and adjust dose levels accordingly, and failure to advise patients about the known side effects or symptoms of toxicity.
In December 2009, the NPSA made recommendations in a patient safety alert for implementation by 31 December 2010. By 6 October 2010, only a fifth (70) of the 356 organisations required to take action had reported compliance to the Central Alerting Service.
Healthcare organisations should ensure that they have implemented the following recommendations in the NPSA patient safety alert:
- Patients prescribed lithium are monitored in accordance with NICE guidance on the management of bipolar disorder
- There are reliable systems to ensure blood test results are communicated between laboratories and prescribers
- At the start of lithium therapy and throughout their treatment patients receive appropriate ongoing verbal and written information and a record book to track lithium blood levels and relevant clinical tests
- Prescribers and pharmacists check that blood tests are monitored regularly and that it is safe to issue a repeat prescription and/or dispense the prescribed lithium
- Systems are in place to identify and deal with medicines that might adversely interact with lithium therapy.
What is the background to this?
Between October 2003 and December 2008, the NPSA received 567 incident reports relating to lithium use. Two reports were of severe harm, 34 moderate and 531 low or no harm. The most common error was ‘wrong or unclear dose or strength’ (124 incidents). The NHS Litigation Authority dealt with two fatal and 12 severe harm incidents involving lithium therapy and the Medical Defence Union has been involved with 15 incidents directly related to lithium toxicity and monitoring.
In addition, an audit found that only 42% of patients on initiation of lithium therapy were documented to have been informed of risk factors for toxicity. For patients maintained on lithium therapy in the previous year, the audit found:
- One in 10 patients had no documented lithium blood level. (NICE standard: one blood level measurement every three months. Not met for 70% of patients)
- One in five patients had no renal function tests documented (NICE standard: assessment every six months. Not met for 46% of patients)
- One in six patients had no thyroid function tests documented (NICE standard: assessment every six months. Not met for 51% of patients).
What does this mean for individual healthcare professionals?
Individual practitioners should familiarise themselves with NICE guidance which gives standards for lithium monitoring, including measurement of serum lithium concentrations every three months and assessment of thyroid and renal function every six months. They should inform patients about the side effects of lithium and prepare them to recognise signs of toxicity. The NPSA has produced a variety of support materials including a patient booklet, an alert card and a record book to support communication between healthcare providers. These resources should be made available to all patients on lithium therapy and their use supported by healthcare professionals. A safety alert in the BMJ has summarised the NPSA safety report and gives some pragmatic advice and information for individual practitioners who are monitoring patients taking lithium.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you